×

zbMATH — the first resource for mathematics

Nondegeneracy of blow up for semilinear heat equations. (English) Zbl 0703.35020
This paper is a rather comprehensive treatment of the blow up of solutions to the equation \[ u_ t-\Delta u-| u|^{p- 1}u=0\text{ in } D\times (0,T), \] with zero boundary data. Here D is a domain in \({\mathbb{R}}^ n\), u is scalar-valued, and \(p>1.\)
A first set of results is concerned more generally with the solutions of the parabolic differential inequality \(| v_ t-\Delta v| \leq k(1+| v|^ p),\) \(k>0\) in a cylinder \(Q_ r=B_ r(a)\times (t_ 1-r^ 2,t_ 1),\) \(0<r\leq 1\). For instance it is proved that if \(| v(x,t)| \leq \epsilon (t_ 1-t)^{-1/(p-1)}\) in \(Q_ r\) for some appropriate \(\epsilon =\epsilon (k,p,n)\), then \((a,t_ 1)\) is not a blow up point for v.
Another interesting conclusion regards a sufficient condition for excluding blow up of u at a given point in terms of the smallness of an energy-type functional. The behaviour of solutions near blow up points is characterized by the so-called blow up limit, showing that tending to blow up point (a,T) along parabolas \(x=a+y(T-t)^{1/2},\) the limit of \((T-t)^{1/(p-1)}u\) has to be \(\pm (p-1)^{-1/(p-1)}.\) In addition, the authors describe the structure of the blow up set and they present some extensions to more general equations.
Reviewer: A.Fasano

MSC:
35B40 Asymptotic behavior of solutions to PDEs
35K60 Nonlinear initial, boundary and initial-boundary value problems for linear parabolic equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Ball, Quart. J. Math. Oxford 28 pp 473– (1977)
[2] Baras, Ann. Fac. Sci. Toulouse 5 pp 287– (1983) · Zbl 0553.35046 · doi:10.5802/afst.600
[3] Bebentes, Indiana Univ. Math. J. 36 pp 295– (1987)
[4] Bebernes, Ann. Inst. H. Poincaré Analyse Nonlinéaire 5 pp 1– (1988)
[5] Berger, Comm. Pure Appl. Math. 41 pp 841– (1988)
[6] Bradley, Canad. Math. Bull. 21 pp 405– (1978) · Zbl 0402.26006 · doi:10.4153/CMB-1978-071-7
[7] Brown, Amer. J. Math. 111 pp 339– (1989)
[8] Caffarelli, J. Math. Anal. Appl. 129 pp 409– (1988)
[9] J. Diff. Eqns. 77 pp 104– (1989)
[10] Caffarelli, Comm. Pure Appl. Math. 35 pp 771– (1982)
[11] On blowup solutions of semilinear parabolic equations; analytical and numerical studies, Thesis, Tokyo University, Dec. 1987.
[12] Chen, Proc. Japan Acad. 64 pp 57– (1988)
[13] Chen, J. Differential Equations
[14] Blowup of solutions of nonlinear parabolic equations, in Nonlinear Diffusion Equations and their Equilibrium States, et al. eds., 1988, Springer-Verlag, vol. 1, pp. 301–318. · doi:10.1007/978-1-4613-9605-5_19
[15] Friedman, J. Fac. Sci. Univ. Tokyo, Sect. I 34 pp 65– (1987)
[16] Friedman, Indiana Univ. Math. J. 34 pp 425– (1985)
[17] Fujita, Analyse Math. et Appl.
[18] Galaktionov, Differential Equations 20 pp 461– (1984)
[19] and , The equation u = ut = uxx + u\(\beta\): localization and asymptotic behavior of solutions, preprint, Keldysh Inst. of Appl. Math., Moscow, 1985, No. 97 (in Russian).
[20] Galaktionov, Differential Equations 22 pp 809– (1986)
[21] and , On some properties of unbounded solutions of semilinear parabolic equations, preprint, Keldysh Inst. of Applied Math., Moscow, 1987, No. 232 (in Russian).
[22] Giga, J. Differential Equations 62 pp 186– (1986)
[23] A local characterization of blowup points of semilinear heat equations, in Recent Topics in Nonlinear and , eds., North Holland, to appear.
[24] Giga, Comm. Pure Appl. Math. 38 pp 297– (1985)
[25] Giga, Indiana Univ. Math. J. 36 pp 1– (1987)
[26] and , Removability of blowup points for semilinear heat equations, in Proc. EQUADIFF 1987, ed., Marcel Dekker, to appear
[27] Kohn, Arch. Rat. Mech. Anal. 78 pp 131– (1982)
[28] , and , Linear and Quasilinear Equations of Parabolic Type, Translations of Mathematical Monographs, Vol. 23, AMS, 1968.
[29] The blowup rate of solutions of semilinear heat equations, preprint, Purdue University, 1987.
[30] Mueller, Indiana Univ. Math. J. 34 pp 881– (1985)
[31] Nirenberg, Ann. Scuola Normale Pisa, Ser. III 13 pp 115– (1959)
[32] Equations of Evolution, Pitman Press, 1979.
[33] Troy, SIAM J. Math. Anal. 18 pp 332– (1987)
[34] Weissler, Israel J. Math. 38 pp 29– (1981)
[35] Weissler, J. Differential Equations 55 pp 204– (1984)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.